• Ashlee

Happy Pills

Updated: Feb 28

A little over a month ago I ran out of my medication known colloquially as my "happy pills".

(I've written a post about my experience with pharmaceutical treatment of my mental illness, and you can read it here if you wish)

During this whole debacle, I was without medication for about two weeks. Now, I've been on my medication for almost exactly 3 years. I had really forgotten what it was like to not be on the pills... Around Easter time I had a conversation with my mom about the apathy that I often feel as a result of my meds and expressed exasperation at it. I guess that's why it took me so long to get the doctor to refill the prescription; I wanted to see how I would react... I wanted to feel again.

Any boy did I ever.

The first few days after the meds wore of were intense. I wasn't used to feeling the measure of emotion that I experienced. My highs were so much higher than I though and I seemingly coasted in the clouds. My libido was in full force (tmi? nah) and I no longer felt... well, nothing.

Then I hit the lows.

There are a few moments from my life that I distinctly remember feeling unimaginable pain - like my heart was trying to force its way out of my body through my throat. I will spare you those dark stories. But even trying to describe it now doesn't seem to carry the weight of my depression. To my horror, those feelings came back. Night time is particularly hard for me, it tends to be a lonely time and the highs from the daytime could not compete with the demons which plagued me at night. I didn't sleep much, and if you know me well then you'll know sleep is in the top 5 things I most value in life.

Still, I procrastinated.

The second week was when I started having the headaches. More like migraines. I took over-the-counter pain medication as often as the bottle directions would allow. Every time I moved my eyes in their sockets I got a jolt of pain which radiated down my spine to my fingers and toes. I was nauseous and I actually threw up after lunch one day at work. Looking back it seems so obvious but it took me 5 days of suffering to realize that I was having withdrawal symptoms.

The effect of this realization was two fold: First, it scared the crap out of me that I had become so dependent on something that my body started to really need it. Second, I got that prescription filled up and picked up so fast it would make your head spin (mine already was).

As soon as I took my dose I started feeling immediately better. The headaches subsided and the darkness faded to a slight haze.

I'm not entirely sure why I decided to write about this experience. Perhaps it's to convince you - or myself - that needing medication to make me feel better is OK. After all, my mother says you wouldn't deprive a diabetic of their insulin. I know I need to take my thyroid pill to stay alive, so how is this any different?

Sure, there's drawbacks. It certainly isn't for everyone. But it is for me. I don't mean to imply that I never feel depressed or have panic attacks anymore - I do. I also feel the sun on my soul and revel in the little things in life. And, despite the grey area, they make me almost whole. Maybe it took me realizing that I'm a better ME with my pills...

54 views

follow me

©2019 by The Bright Blog